Exclusion and persistence in deterministic and stochastic chemostat models. (English) Zbl 1089.34041

The authors first introduce and discuss a variant of the standard deterministic chemostat model. The principal difference is that microbe removal and growth rates depend on the biomass concentration with removal terms increasing faster than growth terms. In the single species scenario, they turn out that the qualitative behavior is virtually indistinguishable from the standard chemostat model. In the multiple species scenario, by using a comparison principle, they prove that persistence of all species is possible. Then, the authors turn to modelling the influence of random fluctuations by setting up and analyzing a stochastic differential equation. In the single species case, they show that if the deterministic counterpart admits persistence, and the stochastic effects are not too strong, then there are a recurrent system and, with some additional assumptions, the stochastic solution can be expected to remain close to the interior deterministic stationary point. In the two species case, they prove a transient result and show that under certain conditions, the stochastic model leads to extinction even though the deterministic counterpart predicts persistence.


34D05 Asymptotic properties of solutions to ordinary differential equations
34F05 Ordinary differential equations and systems with randomness
34C60 Qualitative investigation and simulation of ordinary differential equation models
92D25 Population dynamics (general)
Full Text: DOI


[1] Aris, R.; Humphrey, A. E., Dynamics of a chemostat in which two organisms compete for a common substrate, Biotech. Bioenginng., 19, 1375-1386 (1977)
[2] Beddington, J. R.; May, R. M., Harvesting natural populations in a randomly fluctuating environment, Science, 197, 463-465 (1977)
[3] Bhattacharya, R. N., Criteria for recurrence and existence of invariant measures for multidimensional diffusions, Ann. Probab., 6, 541-553 (1978) · Zbl 0386.60056
[5] Butler, G. J.; Wolkowicz, G. S.K., A mathematical model of the chemostat with a general class of functions describing nutrient uptake, SIAM J. Appl. Math., 45, 138-151 (1985) · Zbl 0569.92020
[6] Contois, D. E., Kinetics of bacterial growth: relationship between population density and specific growth rate of continuous cultures, J. Gen. Microbiol., 21, 40-50 (1959)
[7] Durrett, R., Stochastic Calculus (1996), CRC Press: CRC Press Boston
[8] Ellermeyer, S. F., Competition in the chemostat: global asymptotic behavior of a model with delayed response in growth, SIAM J. Appl. Math., 54, 456-465 (1994) · Zbl 0794.92023
[9] Ellermeyer, S. F.; Pilyugin, S. S.; Redheffer, R., Persistence criteria for a chemostat with variable nutrient input, J. Differential Equations, 171, 132-147 (2001) · Zbl 0983.34039
[11] Fredrickson, A. G.; Stephanopoulos, G., Microbial competition, Science, 213, 972-979 (1981) · Zbl 1225.92054
[12] Friedman, A., Stochastic Differential Equations and Applications, vol. 1 (1975), Academic Press: Academic Press New York
[13] Fudenberg, D.; Harris, C., Evolutionary dynamics with aggregate shocks, J. Econom. Theory, 57, 420-441 (1992) · Zbl 0766.92012
[14] Gard, T. C., Asymptotic and transient analysis of stochastic core ecosystem models, Electron. J. Differential Equations, Conf., 3, 51-62 (1999) · Zbl 1056.92524
[15] Gard, T. C., A new Liapunov function for the simple chemostat, Nonlinear Anal. Real World Appl., 3, 211-226 (2002) · Zbl 1007.92034
[16] Gouze, J.-L.; Hadeler, K. P., Monotone flows and order intervals, Nonlinear World, 1, 23-34 (1994) · Zbl 0803.65076
[17] Hansen, S. R.; Hubbell, S. P., Single nutrient microbial competition: agreement between experimental and theoretical forecast outcomes, Science, 207, 1491-1493 (1980)
[18] Herbert, D.; Elsworth, R.; Telling, R. C., The continuous culture of bacteria: a theoretical and experimental study, J. Gen. Microbiol., 14, 601-622 (1956)
[19] Hsu, S. B., Limiting behavior for competing species, SIAM J. Appl. Math., 34, 760-763 (1978) · Zbl 0381.92014
[20] Hsu, S. B.; Hubbell, S. P.; Waltman, P., Competing predators, SIAM J. Appl. Math., 32, 366-383 (1977)
[21] Ikeda, N.; Watanabe, S., A comparison theorem for solutions of stochastic differential equations and its applications, Osaka J. Math., 14, 619-633 (1977) · Zbl 0376.60065
[22] Imhof, L., The long-run behavior of the stochastic replicator dynamics, Ann. Appl. Probab., 15, 1019-1045 (2005) · Zbl 1081.60045
[23] Karatzas, I.; Shreve, S. E., Brownian Motion and Stochastic Calculus (1991), Springer: Springer New York · Zbl 0734.60060
[24] Kirkilionis, M.; Walcher, S., On comparison systems for ordinary differential equations, J. Math. Anal. Appl., 299, 157-173 (2004) · Zbl 1080.34018
[25] Kushner, H. J., Stochastic Stability and Control (1967), Academic Press: Academic Press New York · Zbl 0178.20003
[26] Li, B., Global asymptotic behavior of the chemostat: general response functions and different removal rates, SIAM J. Appl. Math., 59, 411-422 (1998) · Zbl 0916.92025
[27] McGehee, R.; Armstrong, R. A., Some mathematical problems concerning the ecological principle of competitive exclusion, J. Differential Equations, 23, 30-52 (1977) · Zbl 0353.92007
[28] Monod, J., Recherches sur la croissance des cultures bacteriennes (1942), Hermann: Hermann Paris
[29] Monod, J., La technique de culture continue. Theorie et applications, Ann. Inst. Pasteur, 79, 390-410 (1950)
[30] Novick, A.; Szilard, L., Experiments with the chemostat on spontaneous mutations of bacteria, Proc. Nat. Acad. Sci., 36, 708-719 (1950)
[31] Smith, H. L.; Waltman, P., The Theory of the Chemostat (1995), Cambridge University Press: Cambridge University Press Cambridge · Zbl 0860.92031
[32] Stephanopoulos, G.; Aris, R.; Fredrickson, A. G., A stochastic analysis of the growth of competing microbial populations in a continuous biochemical reactor, Math. Biosci., 45, 99-135 (1979) · Zbl 0449.92018
[33] Thieme, H., Convergence results and a Poincare-Bendixson trichotomy for asymptotically autonomous differential equations, J. Math. Biol., 30, 755-763 (1992) · Zbl 0761.34039
[34] Wolkowicz, G. S.K.; Xia, H.; Ruan, S., Competition in the chemostat: a distributed delay model and its global asymptotic behavior, SIAM J. Appl. Math., 57, 1281-1310 (1997) · Zbl 0893.34067
[35] Wu, J.; Wolkowicz, G. S.K., A system of resource-based growth models with two resources in the unstirred chemostat, J. Differential Equations, 172, 300-332 (2001) · Zbl 1001.80007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.